Alert archive / Illinois / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 155, NWS Paducah, KY

June 26, 2018Edwards County, Wabash County, Wayne County, Illinois

NWS Paducah, KY issued this severe thunderstorm warning at Jun 26, 2018, 9:50 AM CDT for Edwards County, Wabash County, Wayne County, Illinois. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 26, 2018, 9:50 AM CDT (14:50 UTC)
Expired
Jun 26, 2018, 10:30 AM CDT
In force
40 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Edwards County, IL, Wabash County, IL, Wayne County, IL

The radar

The Evansville,IN radar (KVWX), 38 km from the middle of the area, began a volume at 14:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 26, 9:26 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 2.8 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2018-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 149 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2018-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 313 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
149 J/kg
Mixed-layer CIN
-146 J/kg
Mixed-layer LCL
1013 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
313 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 6:49 AM CDT, 3 hours 1 minute earlier.

Area forecast discussion, Jun 26, 6:49 AM CDT, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service Paducah KY
649 AM CDT Tue Jun 26 2018

.UPDATE...
Issued at 649 AM CDT Tue Jun 26 2018

Updated aviation discussion for 12Z TAFs.

&&

.SHORT TERM...(Today through Thursday night)
Issued at 330 AM CDT Tue Jun 26 2018

Primary concerns in the short term include intermittent chances
for showers and thunderstorms, in particular through Wednesday,
followed by building heat Wednesday into Thursday. While models
are in decent agreement in the synoptic scale, differences in
handling of mesoscale features reduces confidence, especially in
the first 24 hours.

Synoptically, an upper low near the Nebraska-Iowa border early
this morning is forecast to slowly progress east into the Great
Lakes through Wednesday. A series of perturbations streaming
through the base of the trough south of the low will act upon the
warm, humid, and unstable air mass in place across the region to
result in intermittent episodes of showers and thunderstorms
through Wednesday.

Of course, the challenge is in temporal and spatial placement of
the highest rain chances and precipitation totals, and this is
where even the higher resolution CAM (convection allowing) models
have struggled of late. Current thinking is that the shower/storm
activity ongoing over Missouri will gradually works its way into
northern and western portions of the region through the morning.
The effective boundary created by the convective cold pool may
focus better thunderstorm chances into the southern half of the
area this afternoon. The scenario that unfolds will probably look
a bit different than this, so the forecast will likely require
some modification later in the day.

Additional MCV's rotating around the upper low will keep storm
chances in the forecast tonight and Wednesday as well. Better
chances may focus over the northern half of the forecast area
tonight, then east throughout the day on Wednesday. We entertained
the idea of issuing a Flash Flood Watch across a part of the area
given the recent heavy rains. However, several items turned us
against this idea, including the lack of substantial flooding
reports with Sunday night's concentrated heavy rain, the departure
of the boundary that focused that rain, the anticipated more
sporadic nature of the storm activity going forward, and a QPF
forecast that is ultimately too low to justify a watch. Could
there be a few locations that end up needing a warning? Sure, but
it's not a widespread concern at this point.

With much of the region in a marginal risk for severe weather, a
few of the storms today and tonight may reach severe levels with
damaging wind and marginally severe hail the main concerns. The
marginal risk for severe weather shifts into eastern portions of
the forecast area on Wednesday. Conditions should begin to dry
out late Wednesday and Wednesday night as an upper level ridge
expands east from the Plains.

An overall warming trend is anticipated through mid week. Highs
are forecast to climb from the upper 80s to near 90 degrees today
and Wednesday into the mid 90s by Thursday. Heat index readings
through Wednesday should hold below the century mark except for
far southern portions of southeast Missouri. However by Thursday,
heat index values are forecast to reach 105 to 110 over a large
chunk of the area. I should note this is predicated on the notion
that clouds and storms don't interfere. You'll note the forecast
now includes a chance of storms Thursday afternoon and evening as
both the 00Z NAM and GFS blow up a convective complex to our
northwest on the eastern periphery of the ridge and rake it across
the area. Confidence is very low on this occurring at this point,
but it is something that bears a close watch.

.LONG TERM...(Friday through Monday)
Issued at 330 AM CDT Tue Jun 26 2018

There is high confidence in high pressure aloft dominating the
region throughout the period. However, there is some uncertainty in
the convective potential through the period, which could have a
significant impact on temperatures, and therefore the potential for
a Heat Advisory or Warning.

The GFS, ECMWF and GEM/CMC are in agreement that high pressure aloft
will build over the region Friday and then gradually weaken through
the weekend and into next week. The first concern is whether or not
the 00Z GFS and NAM are correct in diving an MCS southward
into/through our region Thursday. The GFS builds the high right
around the leftover MCV, and the MCV helps to force convection over
the region Friday and Saturday. Prefer the drier ECMWF solution and
have kept PoPs at low chance levels mainly in the east for the
afternoon hours Friday and Saturday.

There will be strong instability available to any diurnal
thunderstorm that can get going Friday or Saturday, so a pulsy
strong to severe storm cannot be ruled out, with damaging winds the
main concern. Otherwise, locally heavy rainfall will be the primary
threat.

The models also agree that a mid/upper-level storm system will move
from the northern Rockies early Saturday eastward into the Great
Lakes by the end of the day Sunday. This will suppress the upper
ridge to some degree, putting our area much closer to the
westerlies. As the system moves farther east, the associated cold
frontal boundary may push into the area, bringing a better chance of
thunderstorms Sunday night and Monday.

Confidence in the boundary reaching the area is not great, but if it
does reach the area, there could be significant amounts of
instability available. Of course the shear would still be very weak,
so any severe potential would be pulsy in nature and mostly a
damaging wind threat. Locally heavy rainfall would likely be the
greatest concern.

By next Tuesday, significant differences develop between the GFS and
ECMWF with respect to features in the westerlies along the northern
tier of the country. This causes them to differ in the location and
extent of the upper ridge, but they both still have it in control of
our region. If the residual boundary remains, good chances of at
least diurnal convection will continue into Tuesday.

High temperatures will start out solidly in the middle 90s Friday
and then slowly cool a degree or so each day through the weekend.
Confidence in high temperatures into next week is somewhat lower due
to the potential for more widespread convection. If the boundary
does not get close enough to the our area, the more significant heat
may continue into next week.

Heat indices will be solidly in the 105-110 range Friday and closer
to 105 on Saturday. By Sunday they will be in the 100-105 range and
by Monday around 100. Based strictly on these numbers, the 4-day
100+ criteria for a Heat Advisory is likely to be met, but with the
uncertain convective forecast, we will hold off on issuing any heat-
related products at this time.

&&

.AVIATION...
Issued at 649 AM CDT Tue Jun 26 2018

VFR conditions will be predominant through much of the forecast
period, with the exception of deteriorated conditions in and near
thunderstorm activity. Updated forecast includes a TEMPO for thunder
from mid morning into early afternoon at all forecast terminals,
followed by a VCTS mention during the afternoon and early evening.
In reality, 2 or 3 waves of scattered to numerous thunderstorms are
possible within the next 24 hours. Timing is challenging and will
largely be tied to less predictable mesoscale influences. South to
southwest winds 5 to 10 knots will prevail through the period.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

UPDATE...RJP
SHORT TERM...RJP
LONG TERM...DRS
AVIATION...RJP
Hazardous weather outlook, Jun 26, 4:33 AM CDT, 5 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
433 AM CDT Tue Jun 26 2018

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-271000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
433 AM CDT Tue Jun 26 2018

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

At least a couple rounds of scattered to numerous thunderstorms
are expected through tonight. There is a marginal risk for severe
weather, with damaging winds and marginally severe hail the main
concerns, in addition to lightning and torrential rain.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The potential for thunderstorms, including a few possibly strong
to severe storms, continues into Wednesday.

Oppressive heat is forecast from Thursday through Monday as peak
heat index values are forecast to range from 100 to 110 each
afternoon.

Small chances of thunderstorms are forecast Thursday through
Sunday, mainly during the afternoon hours. A better chance of
thunderstorms is forecast by Sunday night and Monday. Through
this period, an isolated strong to severe thunderstorm with
damaging winds will be possible each afternoon, but the primary
concerns will be locally heavy rainfall and lightning.

.SPOTTER INFORMATION STATEMENT...

Spotters should maintain a basic weather watch in case activation
is requested.

RJP/DRS

In the hours before

Local storm report, Jun 26, 9:28 AM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
928 AM CDT TUE JUN 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0928 AM     TSTM WND DMG     CREAL SPRINGS           37.62N 88.84W
06/26/2018                   WILLIAMSON         IL   BROADCAST MEDIA

            TREES BLOCKING NORTH LINE STREET IN THE COMMUNITY.

&&

SMITTY
Local storm report, Jun 26, 9:29 AM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
929 AM CDT TUE JUN 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0928 AM     TSTM WND DMG     HARRISBURG              37.74N 88.55W
06/26/2018                   SALINE             IL   LAW ENFORCEMENT

            TREES DOWN IN DIFFERENT AREAS OF THE COMMUNITY.

&&

SMITTY
Local storm report, Jun 26, 9:31 AM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
931 AM CDT TUE JUN 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     TSTM WND DMG     WEST END                37.89N 88.71W
06/26/2018                   FRANKLIN           IL   LAW ENFORCEMENT

            TREES DOWN IN THE COMMUNITY.

&&

SMITTY
Local storm report, Jun 26, 9:33 AM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PADUCAH KY
933 AM CDT TUE JUN 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 AM     TSTM WND DMG     WEST END                37.89N 88.71W
06/26/2018                   SALINE             IL   LAW ENFORCEMENT

            TREES DOWN IN THE COMMUNITY.

&&

SMITTY
Local storm report, Jun 26, 9:43 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
943 AM CDT TUE JUN 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 AM     TSTM WND GST     FAIRFIELD               38.38N 88.37W
06/26/2018  E55 MPH          WAYNE              IL   EMERGENCY MNGR

&&

SMITTY
Local storm report, Jun 26, 9:47 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
947 AM CDT TUE JUN 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 AM     TSTM WND DMG     OMAHA                   37.89N 88.30W
06/26/2018                   GALLATIN           IL   LAW ENFORCEMENT

            POLE AND LINE DOWN ALONG SECOND STREET.

&&

SMITTY

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 9:33 AM CDTSevere Thunderstorm WarningPAHLivingston42 min
Jun 26, 10:01 AM CDTSevere Thunderstorm WarningPAHCaldwell, Crittenden29 min
Jun 26, 10:28 AM CDTSevere Thunderstorm WarningPAHHopkins, Webster47 min
Jun 26, 10:48 AM CDTSevere Thunderstorm WarningPAHDaviess, Henderson, McLean, Muhlenberg42 min
Jun 26, 10:53 AM CDTSevere Thunderstorm WarningPAHHenderson37 min
Jun 26, 11:23 AM CDTSpecial Weather StatementPAHChristian, Todd, Trigg37 min
Jun 26, 5:38 PM CDTSpecial Weather StatementPAHCrittenden, Livingston, McCracken, Union52 min
Jun 26, 5:53 PM CDTSevere Thunderstorm WarningPAHCrittenden, Livingston52 min
Jun 26, 6:29 PM CDTSpecial Weather StatementPAHCaldwell, Daviess, Henderson, Hopkins, McLean, Muhlenberg and 1 more61 min
Jun 26, 6:49 PM CDTSevere Thunderstorm WarningPAHDaviess, Henderson, Hopkins, McLean, Muhlenberg, Webster41 min
Jun 25, 8:57 PM CDTSevere Thunderstorm WarningPAHPerry33 min
Jun 25, 9:15 PM CDTAreal Flood AdvisoryPAHPerry3 hr
Jun 25, 9:18 PM CDTSevere Thunderstorm WarningPAHPerry27 min
Jun 25, 9:33 PM CDTSpecial Weather StatementPAHFranklin42 min
Jun 25, 10:27 PM CDTSpecial Weather StatementPAHFranklin48 min
Jun 26, 7:42 AM CDTSpecial Weather StatementPAHPerry48 min
Jun 26, 8:22 AM CDTSpecial Weather StatementPAHJackson, Johnson, Union, Williamson53 min
Jun 26, 8:32 AM CDTSevere Thunderstorm WarningPAHFranklin13 min
Jun 26, 8:38 AM CDTSpecial Weather StatementPAHJefferson52 min
Jun 26, 8:46 AM CDTSevere Thunderstorm WarningPAHHamilton29 min
Jun 26, 8:58 AM CDTSevere Thunderstorm WarningPAHJohnson, Union, Williamson32 min
Jun 26, 9:25 AM CDTSpecial Weather StatementPAHEdwards, Wabash, Wayne50 min
Jun 26, 9:35 AM CDTSevere Thunderstorm WarningPAHWhite40 min
Jun 26, 9:41 AM CDTTornado WarningPAHWhite34 min
Jun 26, 10:30 AM CDTFlash Flood WarningPAHWabash2 hr
Jun 26, 4:00 PM CDTSevere Thunderstorm WarningPAHJackson, Union45 min
Jun 26, 4:29 PM CDTSevere Thunderstorm WarningPAHUnion31 min
Jun 26, 4:46 PM CDTSevere Thunderstorm WarningPAHJohnson, Union, Williamson29 min
Jun 26, 4:58 PM CDTAreal Flood AdvisoryPAHUnion3 hr
Jun 26, 6:50 PM CDTSevere Thunderstorm WarningPAHAlexander, Union25 min
Jun 26, 7:50 AM CDTSpecial Weather StatementPAHPerry25 min
Jun 26, 3:25 PM CDTSpecial Weather StatementPAHPerry65 min
Jun 26, 3:31 PM CDTSevere Thunderstorm WarningPAHBollinger, Cape Girardeau, Perry44 min
Jun 26, 3:34 PM CDTTornado WarningPAHPerry30 min
Jun 26, 3:57 PM CDTSevere Thunderstorm WarningPAHBollinger33 min
Jun 26, 5:28 PM CDTSevere Thunderstorm WarningPAHCarter47 min
Jun 26, 5:44 PM CDTSevere Thunderstorm WarningPAHWayne46 min
Jun 26, 6:15 PM CDTSevere Thunderstorm WarningPAHButler, Carter, Wayne30 min
Jun 26, 6:54 PM CDTSevere Thunderstorm WarningPAHBollinger, Butler, Cape Girardeau, Scott, Stoddard, Wayne36 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.